Long-Term Metformin Treatment Linked to Vitamin B12 Deficiency

Print pagePDF pageEmail page

Metformin is the first line agent for type 2 diabetic patients.  It is also one of the few antihyperglycaemic agents that are associated with improvements in cardiovascular morbidity and mortality. 

However, a study recently published in the May 20 issue of the BMJ, indicated that long-term metformin treatment is linked to vitamin B12 deficiency. 

At the outpatient clinics of 3 nonacademic hospitals in the Netherlands, 390 patients with type 2 diabetes being treated with insulin received 850 mg of metformin or placebo 3 times daily for 4.3 years. 

At the end of the study, patients in the metformin group experienced a 19% reduction in vitamin B12 concentration, (95% confidence interval [CI], −24% to −14%; P < .001), a 5% reduction in folate (95% CI, −10% to −0.4%; P = .033), and 5% increase in homocysteine (95% CI, −1% to 11%; P = .091). 

If you have been taking or will take metformin for a long time, remember to ask your doctor to check your vitamin B-12 level regularly.  

Deficiency of vitamin B12 is associated with anemia and central nervous system damage.  Signs and symptoms associated with vitamin B12 deficiency include tiredness, a decreased mental work capacity, weakened concentration and memory, irritability and depression. 

Please visit http://healthreason.com/ for more health related articles. 

Source: online May 2010 BMJ.

Print Friendly
Be Sociable, Share!
This entry was posted in Diabetes and tagged , , , , , , , , , . Bookmark the permalink.
0 comments